Zoladex side effects

Hi, I have been on Zoladex injections since March this year. I have them every 3 weeks, instead of 4 as my periods continued after the first 4 injections!

To begin with I had very few side effects and was very pleased after suffering a hard time while on Tamoxifen. 

But for the last 2 injections I have found I am getting more side effects and worse still I am starting to feel exactly how I felt when I was on Tamoxifen, which is really worrying me. As I now have secondary breast cancer, so stopping the treatment completely isn't really an option.

I have hot flushes which seem to be getting worse. I have issues with my balance. I have major issues with my mood, I am also getting more pain in my sternum(where I have bone mets) and in my breasts. My sleep is also disturbed, I wake every couple of hours, but not sure if it's because of hot flushes or pain. Oh and in the last few weeks I have started finding unexplained bruises, as I did on Tamoxifen.

I had a scan last week which showed everything is stable, which is fantastic news. But when I discussed things with the Oncologist, the best advice she could give was, that things normal settle after 18months!!! So only another 10months to go!

I am already taking drugs to help with indigestion and drugs to help with toilet issues, I am seeing the GP tomorrow to try and sort out pain relief, but I just feel that this is never ending and I am struggling.

I just want my body back, I want to feel happy again. I just want things to settle down, but that just doesn't seem to be happening.

Is there anything I can do to solve any of these issues? Or should I just  face the fact that this is how it's going to be for the foreseeable future! 

I have been on this journey for over 3 years with no break and it's really getting to me. I hit rock bottom when I was on the Tamoxifen, and was so happy when I was allowed to stop it, even though I was diagnosed with secondaries! I finally felt human again, like the old me. But for the last few months I have felt lower and lower and it's really scaring me. I don't want to be like this forever! But could it be that my body can't cope without eostrogen?! Or I can't cope! 

  • Hi LondonLass,

     

    Thanks for getting back in touch. I can appreciate how much this is getting to you. To finally feel like the old you again, only for the side effects to worsen must be utterly frustrating. It’s fantastic news that everything is stable so we know the treatment’s doing what’s it’s supposed to. But we want you to feel happy again.

     

    The hormone therapies you’re receiving are causing the menopause to happen sooner. This can make the symptoms more intense than when it happens naturally. There’s a lot of variation in how long symptoms last for each woman that’s affected but it’s encouraging that they do settle. However, I can appreciate how far away 18 months feels for you. Sometimes when there’s lot’s going on, we can feel overwhelmed. Your resilience is being seriously challenged just now but with some help, I’m sure you’ll get through this. Focusing on one thing at a time could be a way forward. I know this is something that’s advocated by the relaxation courses at the Maggie’s centres. If there’s one near you, we’d encourage you to see if there’s any support you’d benefit from. The services at the Dimbleby Cancer Care could also be useful, if they’re near you – if not, you can ask your breast care nurse about local support.

     

    I’m worried that you’re feeling lower and lower. And not getting a good night’s sleep can make you feel even worse. When we’re worried, stressed or in pain, our ability to cope day to day is affected. I’m glad you’ve seen your GP about pain relief but I’m not sure if you’ve let them know how low you’re feeling. If not, we’d encourage you to do this. Getting some emotional support and help with the difficulty sleeping will hopefully take some pressure off you.

     

    There’s not one solution for these side effects. It’ll probably be a combination of things that help to make you feel more like you. It could be useful to read through our information and Breast Cancer Care’s information about managing menopausal symptoms. You might also find the information about coping with hot flushes from Menopausal Matters useful too.

     

    I’m glad the scans investigating your balance issues were clear, unfortunately that doesn’t resolve these issues for you. Sometimes physiotherapists can show you exercises to compensate for the balance problems. It might be worthwhile asking if this could be something worth trying.

    I hope this information has pointed you in the right direction. We offer a variety of support on our helpline including emotional support where you can have the opportunity to talk through how you’re feeling. If you think it would be useful, we’re available on our free helpline number 0808 808 0000 between 9am and 8pm from Monday to Friday. Best wishes, Karla (Macmillan Cancer Information Nurse).